Oregon, 2011High Wind in Oregon, February 27 to 28, 2011
February 27 to 28, 2011 · NWS PQR · 4 events in 4 counties and zones
A strong Pacific cold front brought strong southerly winds to the Pacific Northwest along the north and central Oregon coast and coast range.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific cold front brought strong southerly winds to the Pacific Northwest along the north and central Oregon coast and coast range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 27, 2:15 PM PST, 4 hours 40 minutes earlier.
Area forecast discussion, Feb 27, 2:15 PM PST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...FIXED TYPE IN FIRST LINE OF SYNOPSIS
NATIONAL WEATHER SERVICE PORTLAND OR
215 PM PST SUN FEB 27 2011
.SYNOPSIS...MOIST AND COOL ONSHORE FLOW WILL INCREASE OVERNIGHT AHEAD
OF THE COLD FRONT DROPPING DOWN FROM THE GULF OF ALASKA. THE COLD
FRONT WILL MOVE S INTO NW OREGON MON. THE FRONT WILL LINGER THROUGH
TUE...AS FLOW WEAKENS AND TURNS MORE SOUTHERLY AHEAD OF A DEEPENING
LOW PRES SYSTEM APPROACHING FROM THE SW. THIS LOW IS EXPECTED TO
INTENSIFY AS IT MOVES UP OFF THE COAST TUE NIGHT AND WED...
EVENTUALLY REACHING VANCOUVER ISLAND BY LATE WED.
&&
.SHORT TERM...PRECIPITATION HAS BEEN GRADUALLY PICKING UP ACROSS SW
WA AND EXTREME NW OREGON EARLY THIS AFTERNOON AS A LOW LEVEL SW FLOW
PICKS UP. MODELS HAVE CONSISTENTLY INDICATED THE LOW LEVEL FLOW
BECOMING QUITE STRONG OVERNIGHT...WITH 50 PLUS KT SW WINDS AT 850 MB
IN THE 4TH STANDARD DEVIATION ABOVE NORMAL BLOWING INTO THE S WA
CASCADES. THE FLOW GRADUALLY SHIFTS INTO NW OREGON LATE IN THE NIGHT
AND EARLY MON...BEFORE BEGINNING TO WEAKEN. WILL ADD A HIGH WIND
WARNING TO THE N AND CENTRAL OREGON COAST FOR MARGINAL HIGH WIND
EVENT WITH THE INCREASING SURFACE PRES GRADIENTS TONIGHT AND EARLY
MON. VERY WINDY CONDITIONS ALSO LIKELY ON EXPOSED RIDGES IN THE
CASCADES AND COAST RANGE DUE TO STRENGTH OF THE FLOW...WHICH MAY
CAUSE BLIZZARD CONDITIONS TONIGHT INTO MON. AS WE DO NOT SEE STRONG
PRESSURE RISES ON THE W SIDE OF THE CRESTS...NOT SURE IF THESE HIGH
WINDS WILL HAVE MUCH AFFECT ON THE PASSES. FOCUS OF THE HEAVIEST
SNOWS EXPECTED TO LINE UP WITH STRONGEST 850 MB FLOW...SHIFTING FROM
THE S WA CASCADES TONIGHT INTO THE N OREGON CASCADES MON. WHILE SNOW
LEVELS HAVE COME UP A LITTLE MORE THAN PREVIOUSLY EXPECTED...ON THE
ORDER OF 2000 FT IN THE N COAST RANGE BASED ON CURRENT SURFACE
OBSERVATIONS...THEY SHOULD COME BACK DOWN AGAIN LATE TONIGHT AND MON
AS THE COLD FRONT EXTENDING OFFSHORE FROM SOUTHERN VANCOUVER ISLAND
THIS AFTERNOON SHIFTS S INTO OREGON MON. MODELS SUGGESTING A FAIRLY
INTENSE PERIOD OF PRECIPITATION WITH THIS FRONT...WITH THE HEAVY
PRECIPITATION LIKELY TO TEMPORARILY DROP SNOW LEVELS FURTHER DOWN
THAN MIGHT OTHERWISE BE EXPECTED DUE TO SIGNIFICANT COOLING FROM
LATENT HEAT ABSORPTION. THIS SUGGESTS LOW ELEVATIONS MAY SEE A
PERIOD OF SNOWFALL BETWEEN LATE TONIGHT AND EARLY MON AFTERNOON.
WHETHER THIS MEANS VALLEY FLOOR OR SOMETHING HIGHER LIKE 1000 FEET
IS UNCERTAIN...AND GIVEN THE UNCERTAINTY OF HOW HEAVY PRECIPITATION
WILL BE...WILL BE CONSERVATIVE WITH THE LOW ELEVATION FORECASTS.
WITH BAROCLINIC ZONE REMAINING ACROSS THE FORECAST AREA MON NIGHT
INTO TUE POPS WILL REMAIN HIGH...HOWEVER THE WEAKENING FLOW AND
BACKING OF THE LOW AND MID LEVEL WINDS INDICATES A DECREASE IN THE
INTENSITY OF THE PRECIPITATION.
12Z RUN OF THE ECMWF COMES MORE IN LINE WITH GFS AND NAM BY SLOWING
DOWN THE SPEED OF THE DEEPENING LOW MOVING UP OFF THE COAST TUE AND
WED. TRACK IS ALSO A LITTLE FURTHER OFFSHORE...WHICH GIVEN THE RAPID
DEEPENING MAY NOT BE BE A BAD IDEA AS THESE TRACKS OFTEN TEND TO
CURVE BACK TO THE NW QUICKER THAN MODELS WOULD HAVE THEM. HIGH WIND
PROSPECTS WILL BE RELIANT ON HOW CLOSE THE LOW PASSES BY. AS WE WILL
HAVE A WARNING OUT FOR THE COAST TONIGHT ALREADY...WILL HOLD OFF ON
ANY WATCHES FOR LATER PERIODS. OFFSHORE FLOW PATTERN SUGGESTS THE
POSSIBILITY OF LOW ELEVATION SNOW OR FREEZING RAIN SCENARIO TUE
NIGHT...BUT MODELS NOT CLEAR THAT LOW LEVEL AIR MASS IS COLD ENOUGH
TO SUPPORT THE IDEA...SO AT THIS POINT WILL GO WITH LOW SNOW
LEVELS...BUT NOT DOWN TO VALLEY FLOORS.
.LONG TERM...MODELS GENERALLY AGREE ON AN ACTIVE PATTERN THROUGH THE
EXTENDED PERIOD WITH A LONGWAVE UPPER TROUGH NEAR 140 W KICKING
SYSTEMS OUT. HOWEVER...TIMING DISCREPANCIES BETWEEN MODELS SEVERELY
LIMITS ABILITY TO DO MUCH MORE THAN PUT OUT A GENERAL TREND OF ABOVE
NORMAL PRECIPITATION CHANCES WITH TEMPS TENDING TOWARDS COOLER THAN
NORMAL.
&&
.AVIATION...A COLD FRONT APPROACHES THE REGION TONIGHT. CONDITIONS
WILL REMAIN MOSTLY MVFR OVERNIGHT. STRONG ONSHORE FLOW CONTINUES
OVERNIGHT...ESPECIALLY ALONG THE COAST. RAIN WILL INCREASE THIS
EVENING...AND PERSIST INTO MONDAY.
KPDX AND APPROACHES...EXPECT MAINLY A MIX OF VFR AND MVFR
CONDITIONS TO CONTINUE THROUGH TONIGHT AS RAIN OVERSPREADS THE
AREA IN STRONG ONSHORE FLOW.
&&
.MARINE...STRONG WINDS WILL CONTINUE TONIGHT...AS A STRONG COLD
FRONT MOVES INLAND TONIGHT AND EARLY MONDAY. GALE FORCE WINDS
PERSIST OVERNIGHT. STORMY CONDITIONS WILL CONTINUE FOR THE
REMAINDER OF THE WEEK AS SEVERAL STRONG SURFACE LOWS MOVE UP INTO
THE AREA FROM THE SOUTHWEST EVERY COUPLE OF DAYS.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 10 PM PST
MONDAY FOR NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN
OREGON CASCADES-UPPER HOOD RIVER VALLEY.
WINTER STORM WARNING UNTIL 6 PM PST MONDAY FOR COAST RANGE OF
NORTHWEST OREGON.
WINTER STORM WATCH FROM MONDAY MORNING THROUGH LATE MONDAY
NIGHT FOR CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN
LANE COUNTY.
HIGH WIND WARNING FROM 8 PM THIS EVENING TO 10 AM PST MONDAY
FOR CENTRAL OREGON COAST.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT PST
MONDAY NIGHT FOR CENTRAL COAST RANGE OF WESTERN OREGON.
HIGH WIND WARNING FROM 8 PM THIS EVENING TO 6 AM PST MONDAY
FOR NORTH OREGON COAST.
WA...WINTER STORM WARNING UNTIL 6 PM PST MONDAY FOR SOUTH WA
CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-WILLAPA HILLS.
PZ...GALE WARNING UNTIL 10 AM PST MONDAY FOR COASTAL WATERS FROM
CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 10 AM
PST MONDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Feb 27, 6:13 AM PST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
613 AM PST SUN FEB 27 2011
ORZ003-004-010-011-014-WAZ019-020-040-281715-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
613 AM PST SUN FEB 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WILLAPA HILLS...THE
NORTHERN AND CENTRAL OREGON COAST RANGE...AS WELL AS THE CASCADES
AND FOOTHILLS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNINGS HAVE BEEN POSTED FOR HEAVY SNOW AND STRONG
WINDS IN THE HIGHER TERRAIN OF SOUTHWEST WASHINGTON AND NORTHWEST
OREGON. LOCAL BLIZZARD CONDITIONS MAY DEVELOP BY LATE TONIGHT IN
THE CASCADES AND HIGHER ELEVATIONS OF THE COAST RANGE...SEVERELY
IMPACTING TRAVEL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINTER STORM WATCHES CONTINUE THROUGH MONDAY FOR HEAVY SNOW AND
STRONG WINDS. BLIZZARD CONDITIONS WILL BE POSSIBLE AT TIMES IN THE
CASCADES AND HIGHER ELEVATIONS OF THE COAST RANGE...SEVERELY
IMPACTING TRAVEL.
MORE ACTIVE WEATHER FOLLOWS WITH THE POTENTIAL OF ANOTHER STRONG
STORM MIDWEEK. DEPENDING ON THE TRACK OF THIS STORM...IT COULD BE
A HEAVY SNOW PRODUCER OR A STRONG WIND PRODUCER...OR POSSIBLY
BOTH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-002-006>008-WAZ021-039-281715-
NORTH OREGON COAST-CENTRAL OREGON COAST-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON COAST-
GREATER VANCOUVER AREA-
613 AM PST SUN FEB 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST AND INTERIOR
LOWLANDS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE SOUTHWARD INTO THE AREA...BRINGING
STRONG GUSTY WINDS TO THE COAST BY TONIGHT. WINDY CONDITIONS ARE
ALSO EXPECTED IN THE INTERIOR LOWLANDS. WIND WARNINGS AND
ADVISORIES MAY BE ISSUED FOR TONIGHT DEPENDING ON THE STRENGTH OF
THE COLD FRONT AS IT MOVES TOWARD THE AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINDS WILL REMAIN STRONG AND GUSTY AHEAD OF THE COLD FRONT AS IT
PROGRESSES SOUTHWARD MONDAY. HEAVY PRECIPITATION ASSOCIATED WITH
THE FRONT MAY RESULT IN RAIN MIXING WITH OR CHANGING OVER TO SNOW
DOWN AS LOW AS SEA LEVEL BEFORE ENDING LATER MONDAY MORNING IN THE
NORTH AND MONDAY AFTERNOON IN THE SOUTH.
EXPECT A CONTINUATION OF ACTIVE WEATHER WITH THE POTENTIAL OF
ANOTHER STRONG STORM SYSTEM APPROACHING THE COAST MIDWEEK.
DEPENDING ON THE TRACK OF THIS STORM...IT COULD BE A SNOW
PRODUCER OR A STRONG WIND PRODUCER...OR POSSIBLY BOTH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ009-WAZ023-281715-
WESTERN COLUMBIA RIVER GORGE-
613 AM PST SUN FEB 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN COLUMBIA RIVER
GORGE.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT THIS MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
EXPECT A CONTINUATION OF ACTIVE WEATHER WITH THE POTENTIAL OF
ANOTHER STRONG STORM SYSTEM APPROACHING THE COAST MIDWEEK.
DEPENDING ON THE TRACK OF THIS STORM...IT COULD BE A SNOW
PRODUCER OR A STRONG WIND PRODUCER...OR POSSIBLY BOTH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ005-WAZ022-281715-
LOWER COLUMBIA-I-5 CORRIDOR IN COWLITZ COUNTY-
613 AM PST SUN FEB 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLUMBIA AND THE
INTERSTATE 5 CORRIDOR IN COWLITZ COUNTY.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT THIS MORNING.
A STRONG COLD FRONT WILL MOVE SOUTHWARD INTO THE AREA...BRINGING
WINDY CONDITIONS FOR THE INTERIOR LOWLANDS. WIND ADVISORIES MAY
BE ISSUED FOR TONIGHT DEPENDING ON THE STRENGTH OF THE COLD FRONT
AS IT MOVES TOWARD THE AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINDS WILL REMAIN STRONG AND GUSTY AHEAD OF THE COLD FRONT AS IT
PROGRESSES SOUTHWARD MONDAY. HEAVY PRECIPITATION ASSOCIATED WITH
THE FRONT MAY RESULT IN RAIN MIXING WITH OR CHANGING OVER TO SNOW
DOWN AS LOW AS SEA LEVEL BEFORE ENDING LATER MONDAY MORNING IN THE
NORTH AND MONDAY AFTERNOON IN THE SOUTH.
EXPECT A CONTINUATION OF ACTIVE WEATHER WITH THE POTENTIAL OF
ANOTHER STRONG STORM SYSTEM APPROACHING THE COAST MIDWEEK.
DEPENDING ON THE TRACK OF THIS STORM...IT COULD BE A SNOW
PRODUCER OR A STRONG WIND PRODUCER...OR POSSIBLY BOTH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ210-250-255-270-275-281715-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
613 AM PST SUN FEB 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNINGS ARE IN EFFECT BEGINNING EARLY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GALE WARNINGS CONTINUE INTO MONDAY. MORE GALES OR POSSIBLY STORM
FORCE WINDS ARE POSSIBLE LATER IN THE WEEK AS AN ACTIVE WEATHER
PATTERN CONTINUES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ012-013-281715-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
613 AM PST SUN FEB 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LANE COUNTY CASCADES AND
FOOTHILLS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A POTENT COLD FRONT WILL MOVE INTO THE LANE COUNTY CASCADES
MONDAY...LIKELY BRINGING HEAVY SNOW AND GUSTY WINDS. WINTER
ADVISORIES OR WARNINGS ARE POSSIBLE WITH THIS SYSTEM.
MORE ACTIVE WEATHER FOLLOWS WITH THE POTENTIAL OF ANOTHER
STRONG STORM MIDWEEK. DEPENDING ON THE TRACK OF THIS STORM...IT
COULD BE A HEAVY SNOW PRODUCER OR A STRONG WIND PRODUCER...OR
POSSIBLY BOTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
WEAGLE
High Wind, Central Oregon Coast
- When
- February 27, 6:55 PM PST to February 28, 7:45 AM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
Strong winds of 35 to 41 kts with gusts of 55 to 64 kts were reported in Lincoln City and Newport, OR.
High Wind, Central Coast Range of W Oregon
- When
- February 27, 7:40 PM PST to February 28, 9:10 AM PST
- Where
- Central Coast Range of W Oregon forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
Strong winds of 38 to 42 kts were reported in the Blodgett, OR area.
High Wind, Coast Range of Nw Oregon
- When
- February 27, 11:14 PM PST to February 28, 1:15 AM PST
- Where
- Coast Range of Nw Oregon forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
Strong winds of 36 kts with gusts to 53 kts were reported at Tidewater, OR.
High Wind, Northern Oregon Coast
- When
- February 27, 11:15 PM PST to February 28, 3:00 AM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Other Federal Agency
Strong winds of 38 kts with gusts to 60 kts were reported at Garibaldi, OR. Wind gusts of 53 kts were also reported at Astoria, OR.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Dust Storm in Texas, February 27 to 28, 20111 death · 1 injured · 76 kt wind · 9 events
- Hail and Heavy Rain in Texas, February 27 to 28, 20111 death · 1 in hail · 5 events
- Wildfire in Texas, February 27 to 28, 2011$26 million · 1 event
- Heavy Snow in Idaho, February 27 to 28, 20111 death · 4 events
- Wildfire and Dust Storm in Texas, February 27 to 28, 20112 injured · $3.5 million · 59 kt wind · 21 events
- Wildfire in Texas, February 27 to 28, 2011$10 million · 1 event
- Tornadoes and Hail in Illinois, February 27 to 28, 20111 injured · $2,000 · EF2 · 30 events
- Tornadoes and Hail in Missouri, February 27 to 28, 2011$118,000 · EF1 · 48 events
- Flash Flood and Flooding in Pennsylvania, February 27 to 28, 2011$740,000 · 50 kt wind · 20 events
- Tornado and Hail in Indiana, February 27 to 28, 2011$276,000 · EF1 · 12 events
- Wildfire in Texas, February 27 to 28, 20115 injured · $200,000 · 1 event
- Hail and Damaging Winds in Illinois, February 27 to 28, 2011$255,000 · 1.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287437, 287454, 287449, 287435.